Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Wichita, KS

March 7, 2000Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2000, 9:25 PM CST for Butler County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 9:25 PM CST (03:25 UTC)
Expired
Mar 7, 2000, 10:30 PM CST
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 9:30 PM CSTThunderstorm Wind 65 ERose Hill, KSNumerous power lines were blown down and a metal shed was blown into the middle of a road.
Mar 7, 9:32 PM CSTThunderstorm Wind 61 MAugusta, KS
Mar 7, 9:50 PM CSTThunderstorm Wind 70 ERose Hill, KSA three car garage sustained considerable damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 6:45 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080326
SVRICT
KSC015-080430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1030 PM CST.

* AT 925 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF DOUGLASS...OR ABOUT 18
  MILES SOUTHEAST OF WICHITA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR AUGUSTA AROUND 950 PM CST...
  NEAR LEON AROUND 1005 PM CST...
  NEAR EL DORADO AROUND 1015 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
STAY AWAY~ FROM WINDOWS!

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 1030 PM CST.

LAT...LON 3756 9722 3744 9705 3780 9651 3799 9676

ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:55 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 7, 2:55 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CST TUE MAR 7 2000

TNGT:
ATMOSPHERE PRIMED & READY FOR SOME FUN & GAMES AS UPSTAIRS LOW CROSS-
ING SRN AZ ASSUMES SHARP NEGATIVE TILT AS IT LIFTS NE ACRS KS. CDFNT
ENTERING FAR W TX TO FIND ABUNDANT SFC-850MB FUEL TO PLAY WITH AS IT
SURGES E ACRS SRN PLNS IN RESPONSE TO SFC-850MB LOWS THAT DEEPEN RAP-
IDLY AS UPSTAIRS LOW LIFTS NE. WITH INCREASING DIRECTIONAL SHEAR,
TSTRMS TO HAVE LITTLE TROUBLE REACHING SEVERITY & WITH CDFNT GETTING
SWIFT KICK IN THE KEISTER DAMAGING WINDS SQUALL LINE DEVELOPMENT EX-
PECTED WITH DAMAGING WINDS THE PRIMARY THREAT. ONSET OF S-T-R-O-N-G
DOWNSTAIRS DRY-SLOTTING WARRANTS EMPHASIZING 00Z-06Z PERIOD ON TSTRMS
CNTRL & SC SXNS. INCREASING SW COMP WARRANTS RAISING MINS TO 50-55F
ALL AREAS.

WED:
A GREAT DAY FOR RUNNING AS D-E-E-P SFC LOW CROSSING NEBRASKA INDUCES
V-E-R-Y STRONG W-NW COMP ALL AREAS. AM DEPRESSING THROTTLE HARDER GO-
ING 30-40MPH ALL AREAS. COUPLED WITH CLEARING SKIES MAXES ACRS SC &
SE KS TO SOAR TO ARND 70F WHILE 850-MB WRAP-ARND ACRS CNTRL KS LIMITS
MAXES TO ARND 60F.

WED NGT:
NW WINDS DIMINISH (ESPECIALLY ACRS NW CORRIDOR) AS DEEP SFC LOW LIFTS
NE ACRS IA. WITH NE CORRIDOR IN CLOSER PROXIMITY TO 850-MB WRAP-ARND
& SFC-850MB LOWS WILL SPLIT CNTRL ZONES IN HALF. MINS RUNNING FROM
ARND 35F ACRS NW SXN TO TO THE LWR 40S SE SHUD SUFFICE.

THU:
MOSTLY SUNNY WX SLATED ALL AREAS AS WEAK 850-MB RIDGE DOMINATES. FAN
& FWC MAXES AGREE & LOOK KOSHER.
ES

FCSTID = 4
ICT   53  69  40  57 /  70   0   0   0
HUT   52  67  40  57 /  70   0   0   0
EWK   53  67  40  57 /  70   0   0   0
EQA   54  69  40  57 /  70   0   0   0
WLD   54  70  40  57 /  70   0   0   0
RSL   50  60  35  51 /  70   0   0   0
GBD   50  61  37  51 /  70   0   0   0
SLN   52  61  37  54 /  70  30   0   0
MPR   53  63  39  54 /  70  30   0   0
CFV   56  70  45  57 /  70   0   0   0
CNU   55  69  45  57 /  70   0   0   0
K88   55  69  45  57 /  70   0   0   0

.ICT...NONE.

ATTN: NOTE CHG OF TMW NGT'S MINS.

In the hours before

Special weather statement, Mar 7, 8:08 PM CST, 1 hour 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:32 PM CSTSevere Thunderstorm WarningICTHarper, Kingman43 min
Mar 7, 8:33 PM CSTSevere Thunderstorm WarningICTSumner57 min
Mar 7, 9:03 PM CSTSevere Thunderstorm WarningICTSedgwick57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.